Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
190 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes vomiting while on Metronidazole and Levofloxacin?

Recently been in the hospital diagnosed with diverticulosis. Was on high doses of iv antibiotics for 2days. Then sent home with 2 antibiotics, Metronidazole 500 mg. and Levofloxacin 750mg. I have a very difficult time with medications and started vomiting the melds even with the use of ondansetron. Went to see my primary physician and he change mess to sulfamethoxazole/tmp 800/160mg tb. This is also making me ill. If I have consumed 7 days of antibiotics can I discontinue their use. Also the hospital Dr. Did know of any dietary restrictions except maybe stop eating nuts. Have read some of Dr. Wells books and know excessive antibiotics can be harmful. Can you help? Thank you, Linda
Mon, 5 Aug 2019
Report Abuse
General & Family Physician 's  Response
Hi,

Antibiotics if taken on empty stomach or less food affects the stomach negatively and may cause nausea, vomiting and stomach pain. To avoid this from happening it is advised to take either in between food or right after food so that stomach stays protected . This effect can also be noticed with sulfamethoxazole/trimethoprim.

Regarding the number of days of antibiotics, this is very much dependent upon the complaints like fever or abdominal pain. If generally you are feeling much improved then 7 to 10 days of antibiotics may be sufficient.

As far as harmful effects of antibiotics are concerned as you read in books, as long as you take it under the guidance of a doctor, you will be to larger extent safe from the negative effects because only a doctor can decide when to start an antibiotic, what dose to give and when to end. A doctor will also make sure that a specific antibiotic is safe for you or not based on any other health problems you might have. Therefore, antibiotic use should be strictly controlled and only under your physicians advise.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Talal Hussain, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am taking Metronidazole 500mg twice a day for BV, I m on my third-fourth day of taking it. I felt slightly nauseated yesterday but that has been...